Let me tell you about Sam, a healthy and active 49 year-old man who loves to snowboard. After a bad fall and hand injury, he developed chronic pain that interfered with his daily life. One of his doctors prescribed gabapentin to treat his pain, and they increased the dose until the pain was almost completely gone. Sam was thrilled to resume all of his activities and sleep well again, but over time he noticed more difficulty controlling his weight. After gaining a few pounds each month over the course of a year (despite no change in his daily habits) he came to our clinic desperate for help with the unexplained weight gain.
It turns out that the gabapentin was the likely culprit of Sam’s extra weight. This type of medication-related weight gain is actually relatively common and can be really frustrating when losing weight is already so difficult! In this article we’ll talk more about gabapentin specifically – what it is, what the research says about the potential for gabapentin to cause weight gain, and what you can do about it if it happens to you.
What is Gabapentin?
Gabapentin, also known as brand names NeurontinⓇ, GraliseⓇ, and HorizantⓇ, is an anti-seizure medication that has been prescribed in the US since the early 1990’s. Gabapentin is FDA-approved to treat moderate-to-severe restless leg syndrome, partial seizures, and nerve pain after shingles. In addition to these indications, gabapentin is frequently used off-label for a number of conditions and symptoms including chronic pain, fibromyalgia, anxiety, irritable bowel syndrome, migraines, and alcohol withdrawal, just to name a few. Note that prescribing medications off-label (using an FDA-approved drug for an unapproved use) is a fairly common practice, accounting for 10-20% of prescriptions, and it is legal for prescribers to do.
What Are Some Common Side Effects of Gabapentin?
While gabapentin is often very helpful to treat the symptoms and conditions described above, there are some common side effects to be aware of. These include:
- Nausea and vomiting
- Recurring infections
- Difficulty speaking
- Movement and coordination problems
- Weight gain
As with all medications, not every person taking gabapentin will experience side effects. It’s also important to note that more serious side effects can occur. If you experience new symptoms after starting gabapentin, it’s best to talk to your healthcare provider to determine if they could be a side effect of the medication. This article will focus on the potential for gabapentin to cause weight gain.
Does Gabapentin Cause Weight Gain?
Yes, gabapentin can cause weight gain. One review article looking at weight gain from medications found an average weight gain of almost 5 pounds after just 1.5 months on gabapentin. Another study looking at weight changes after a longer course of the medication found that over half of participants gained more than 5% of their baseline body weight, with 23% of participants gaining more than 10% of their baseline weight. So while it isn’t guaranteed that you will gain weight after starting gabapentin, studies suggest significant weight gain is certainly possible and something that should be monitored by you and your healthcare provider.
Why Does Gabapentin Cause Weight Gain?
The reason why gabapentin causes weight gain isn’t entirely clear, but other side effects of the medication may be part of the problem. Fatigue, which is the most common side effect of gabapentin, could lead to limited physical activity and subsequent weight gain. Swelling, which occurs in about 8% of patients, would also make the scale go up. There are some reports that gabapentin causes an increase in appetite, but more research is needed.
How to Stop or Reverse Weight Gain from Gabapentin
Medication-related weight gain is common, but there are things you can do to stop or reverse weight gain from gabapentin and other weight-promoting medications.
- Talk to your healthcare provider about other options. If you are gaining weight after starting gabapentin, talk to your healthcare provider to determine if the medication could be the cause and then discuss other options that are less likely to cause weight gain. However, it’s important that you don’t just stop taking your medication without first talking to your healthcare provider.
- Eat a healthy, reduced-calorie diet. Consuming a reduced-calorie diet that consists of fruits and vegetables, lean protein, whole grains, and healthy fats is essential for weight loss. If you need assistance with doing this, a Registered Dietitian is a great resource to help you get started.
- Participate in regular physical activity. Incorporating regular physical activity into your day is an important part of weight management. If you’re feeling fatigued as a result of your medication, talk to your doctor about what time of day you should take the medication to see if that could help. Also keep in mind that you don’t have to participate in high intensity activity to lose weight. Taking short walks and incorporating more steps into your day can have a beneficial effect on your weight and your energy level.
- Self-monitoring. Tracking what you eat, your activity level, and your weight have all been proven to help you lose weight and keep it off. Whether you use a basic journal or something more tech-savvy like an app, all can be beneficial in managing your weight.
- Get adequate sleep. An often overlooked but important factor in weight management is sleep. Aim to get at least 7 hours of uninterrupted sleep per night. If you’re having trouble sleeping or you wake up feeling unrefreshed, talk to your healthcare provider about potential causes and treatments.
When you join Form, you will work with medical weight loss experts who will create a personalized plan for you.See if I qualify
How Form Can Help You with Your Gabapentin-Related Weight Gain
If you haven’t been successful losing weight gained from taking a medication like gabapentin, Form could help. The board certified health care professionals at Form have extensive expertise in medication-induced weight gain, and will work with you to develop a personalized treatment plan using science-backed tools like nutrition, physical activity, mindset shifts, and FDA-approved medication, if appropriate. Take our quiz to see if you’re a candidate or schedule a free call with a Care Advisor to see if our medical weight loss program could be right for you.
NeurontinⓇ is a registered trademark of Pfizer Inc.
GraliseⓇ is a registered trademark of Almatica Pharma, LLC.
HorizantⓇ is a registered trademark of Arbor Pharmaceuticals, LLC.
About the Author: Brooke Marsico, PA-C, completed her physician assistant training at Midwestern University in 2011. She began her practice in the field of Obesity Medicine at Northwestern Memorial Hospital in Chicago where she practiced from 2016 to 2021. She went on to treat patients living withobesity at Cleveland Clinic from 2021 to 2022 prior to joining the team at Form Health. Brooke is passionate about helping patients living with obesity achieve meaningful weight loss and improve their health. Her practice focuses on individualized behavioral and pharmacological intervention to help patients reach their goals. She is also experienced in managing patients who have a history of bariatric surgery.